Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 72, NWS Hastings, NE

June 19, 20215 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 19, 2021, 9:42 PM CDT for 5 counties in Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 9:42 PM CDT (02:42 UTC)
Expired
Jun 19, 2021, 10:30 PM CDT
In force
48 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KGID 200242
SVRGID
NEC061-065-073-083-137-200330-
/O.NEW.KGID.SV.W.0072.210620T0242Z-210620T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
942 PM CDT Sat Jun 19 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western Franklin County in south central Nebraska...
  Phelps County in south central Nebraska...
  Southern Gosper County in south central Nebraska...
  Furnas County in south central Nebraska...
  Harlan County in south central Nebraska...

* Until 1030 PM CDT.

* At 942 PM CDT, severe thunderstorms were located along a line
  extending from Holbrook to 6 miles south of Beaver City to near
  Almena, moving east at 25 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Beaver City around 950 PM CDT.
  Hollinger around 1000 PM CDT.

Other locations in the path of these severe thunderstorms include
Edison, Stamford, Oxford and Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4052 9998 4057 9918 4035 9918 4035 9912
      4009 9906 4000 9906 4000 10019
TIME...MOT...LOC 0242Z 267DEG 20KT 4030 10002 4005 9985 3994 9980 

HAIL...<.75IN
WIND...70MPH
 
$$

Billings Wright
2 follow-up statements
105 
WWUS53 KGID 200252
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
952 PM CDT Sat Jun 19 2021

NEC061-065-073-083-137-200330-
/O.CON.KGID.SV.W.0072.000000T0000Z-210620T0330Z/
Franklin NE-Phelps NE-Gosper NE-Furnas NE-Harlan NE-
952 PM CDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN FRANKLIN...PHELPS...SOUTHERN GOSPER...FURNAS AND HARLAN
COUNTIES...

At 951 PM CDT, severe thunderstorms were located along a line
extending from near Beaver City to 8 miles southwest of Stamford to
near Long Island, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Hollinger around 1000 PM CDT.

Other locations in the path of these severe thunderstorms include
Edison, Stamford, Oxford, Orleans, Alma, Republican City, Atlanta,
Naponee, Huntley and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4052 9998 4057 9918 4035 9918 4035 9912
      4009 9906 4000 9906 4000 10019
TIME...MOT...LOC 0251Z 240DEG 21KT 4018 9983 4004 9969 3993 9962 

HAIL...1.00IN
WIND...70MPH
 
$$

Shawkey
063 
WWUS53 KGID 200320
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1020 PM CDT Sat Jun 19 2021

NEC073-200329-
/O.CAN.KGID.SV.W.0072.000000T0000Z-210620T0330Z/
Gosper NE-
1020 PM CDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOSPER COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska. A Severe
Thunderstorm Watch also remains in effect until 400 AM CDT for north
central Kansas...and south central Nebraska.

LAT...LON 4035 10020 4035 9964 4045 9964 4057 9918
      4035 9918 4035 9912 4009 9906 4000 9906
      4000 10019
TIME...MOT...LOC 0319Z 235DEG 35KT 4023 9966 4015 9938 4009 9913 

$$

NEC061-065-083-137-200330-
/O.CON.KGID.SV.W.0072.000000T0000Z-210620T0330Z/
Franklin NE-Phelps NE-Furnas NE-Harlan NE-
1020 PM CDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN FRANKLIN...SOUTHERN PHELPS...FURNAS AND HARLAN
COUNTIES...

At 1019 PM CDT, severe thunderstorms were located along a line
extending from near Oxford to near Alma to Naponee, moving northeast
at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Republican City, Naponee, Harlan County Dam, Huntley, Atlanta, 
  Holdrege, Ragan and Funk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10020 4035 9964 4045 9964 4057 9918
      4035 9918 4035 9912 4009 9906 4000 9906
      4000 10019
TIME...MOT...LOC 0319Z 235DEG 35KT 4023 9966 4015 9938 4009 9913 

HAIL...<.75IN
WIND...70MPH
 
$$

Shawkey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:50 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 19, 6:50 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 PM CDT Sat Jun 19 2021

.DISCUSSION...(This evening through Saturday)
Issued at 410 PM CDT Sat Jun 19 2021

Most of the daytime hours today have been dry, but recent radar
imagery has show an increase in what at this point is likely
little than sprinkles/showers scattered around...with the main
show still well off to our west. In the upper levels, overall flow
is generally zonal, set up between high pressure spinning over
the Desert SW and and troughing over the far northern
CONUS/Canada. At the surface, a stationary frontal boundary has
been set up roughly across portions of our north-central KS
counties, with easterly winds and dewpoints in the low-mid 50s for
most areas to the north, and more ESE winds and dewpoints into
the 60s to the south. By the time it's all said and done, forecast
high temps look to work out for most, though the cloud cover
could keep a few spots from getting as warm as expected. 3 PM obs
range from low 80s to right around 90.

This evening into tonight...

While there will be the potential for scattered activity to
continue across the area the rest of this afternoon into early
evening, the main push of thunderstorm activity looks to truck
through the CWA mid-evening into the early morning hours Sun.
Thunderstorms have already developed over portions of eastern
CO/WY, even some into the panhandle of NE. This activity, driven
by afternoon heating and an upper level shortwave disturbance
moving out of the Rockies, is shown by models to continue
expanding in coverage this afternoon as it makes its way east.
Models are in pretty good agreement with its eastward path this
evening/tonight with the movement of the shortwave disturbance,
aided by an axis of instability (ML and MU) near/over 2000 j/kg
and increasing lower level lift/convergence along a strengthening
southerly LLJ. Overall, there hasn't been any significant changes
in the models, or with more recent runs of hi-res guidance...with
the better chances of more widespread coverage favoring areas
generally along/south of I-80. Hi-res models aren't in too bad of
agreement with the timing early on, showing it being 02-03Z before
the brunt of activity starts making its way into far western
portions of the CWA. There are some differences with how quickly
it passes through, some showing activity into the Tri-Cities
around 06Z, a few have it closer to HWY 81 already by that point.
While there are some slight timing differences between models,
there is pretty good agreement with things exiting the CWA to the
east by 12Z Sunday.

As far as the threat for severe weather goes, main change was that
the SPC Day 1 outlook has been upgraded to an Enhanced Risk over a
decent chunk of the CWA due to the concern of damaging wind
gusts. Across our CWA, while some spots of larger hail is
possible, the main threat remains with wind gusts near 70 MPH.
Heavy rain will also be possible, but the progressive nature of
the system should keep chances of notable flooding issues low.

Sunday into Monday...

Forecast during the daytime hours Sunday is currently dry, but
confidence in that is not the highest, mainly across the east-
northeastern fringes. One question is with whether activity
tonight actually clears the entire CWA by 12Z...the other is
with a couple models showing the potential for afternoon activity
clipping that area. There isn't great agreement for either
happening between models, so kept PoPs out. The next best chances
for thunderstorms will come Sunday night into Monday. Models are
showing another shortwave disturbance swinging in from the
northwest, with the better chances coming closer to 03-06Z in the
far west, potentially not clearing the area until midday Monday or
so. Along with the additional chances for precip, a reinforcing
cold front is expected to push through the region. The main wind
shift comes through on Sunday, with gusty northerly winds, but
push of cooler temps is most noticeable on Monday. Highs are
currently forecast to reach the 70s! on Monday, and along with
lighter winds and dewpoints in the 40s, Monday is looking to be a
pretty nice day.

Tuesday and on...

Forecast for much of the mid-week period remains dry, thanks to
upper level ridging building back into the Rockies/Plains. Models
show upper flow turning more zonal late week as disturbances break
down the ridge. Forecast is dry Tues-Thur, with periodic PoPs
returning Thur night-Sat. The upper level ridging warms highs back
well into the 90s for mid-week, some readings near 100 won't be
out of the question Thursday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 608 PM CDT Sat Jun 19 2021

Storms have developed to our west and will continue to track east
through the evening and overnight hours. While an isolated storm
or two will be possible from 20/01-04Z, the main line of storms
is expect to reach KEAR between 20/03-04Z and KGRI about one hour
later. MVFR CIGS, heavy rainfall with MVFR VSBYS along with very
strong thunderstorm wind gusts are all expected. Thereafter...MVFR
to near MVFR CIGS will persist through much of the overnight
hours...with clearing skies by daybreak and gusty northwest winds
during the afternoon hours Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, Jun 19, 3:48 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 PM CDT Sat Jun 19 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Chances for at least scattered thunderstorms will increase across
the outlook area from west to east between late this afternoon
into this evening, and then gradually diminish across the area
from west to east late tonight into early Sunday morning. Nearly
the entire outlook area is under a Slight or Enhanced Risk of
severe storms, with the main time frame of concern expected to
focus between 8 PM and 2 AM. The primary concern is the
possibility of an organized cluster or line of storms capable of
producing damaging winds up to around 70 MPH, with the secondary
concern being more isolated, spotty instances of hail up to around
ping pong ball size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night into Monday morning, there are somewhat better
chances for storms in the area, especially within counties south
of Interstate 80. At this time, severe weather is not anticipated,
but a few storms with gusty winds and small hail cannot be ruled
out.

Beyond Monday morning, the next low-confidence thunderstorm
chances return to portions of the outlook area on an intermittent
basis between Thursday evening and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or thunderstorm wind
gusts over 50 MPH that might occur late this afternoon into
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 19, 9:13 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
913 PM CDT Sat Jun 19 2021

KSZ005-017-200300-
Rooks KS-Phillips KS-
913 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Norton to 8 miles south of
Lenora to near Collyer. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
  Long Island and Prairie View.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3957 9960 3957 9961 4000 9962 4000 9933
      3913 9928 3913 9960
TIME...MOT...LOC 0212Z 266DEG 28KT 3989 10004 3950 9997 3910 10009

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:06 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper39 min
Jun 19, 10:03 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster42 min
Jun 19, 10:30 PM CDTSpecial Weather StatementGIDFurnas, Gosper, Harlan, Phelps45 min
Jun 19, 10:45 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Franklin, Kearney, Nuckolls, Webster45 min
Jun 19, 11:28 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Nuckolls, Thayer, Webster47 min
Jun 19, 11:45 PM CDTSpecial Weather StatementGIDBuffalo, Hall45 min
Jun 20, 12:14 AM CDTSpecial Weather StatementGIDFillmore, Thayer46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.